Illinois, 2024

Flood in Illinois, January 30 to 31, 2024

January 30 to 31, 2024 · NWS PAH · 1 event in 1 county or zone

Well above normal rainfall along the Ohio River Valley in January led to rising rivers, with flood stage exceeded slightly at Shawneetown by the end of the month, continuing into early February. Minor flooding resulted in very limited impacts in bottomland areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Well above normal rainfall along the Ohio River Valley in January led to rising rivers, with flood stage exceeded slightly at Shawneetown by the end of the month, continuing into early February. Minor flooding resulted in very limited impacts in bottomland areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 5:25 AM CST, 2 hours 5 minutes earlier. Its key messages:

  • A slight chance of rain accompanies a cold frontal passage today, mainly east of the Mississippi, with sprinkles lingering through the afternoon and evening.
  • Dry weather returns for the remainder of the work week with temperatures rising to near 60 Friday and Saturday.
  • Rain returns to the forecast for the weekend for a system tracking east-southeastward into the Deep South. Models remain uncertain as to how far north into the Quad State rainbands will reach.
Area forecast discussion, Jan 30, 5:25 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
525 AM CST Tue Jan 30 2024

.KEY MESSAGES...

- A slight chance of rain accompanies a cold frontal passage
  today, mainly east of the Mississippi, with sprinkles
  lingering through the afternoon and evening.

- Dry weather returns for the remainder of the work week with
  temperatures rising to near 60 Friday and Saturday.

- Rain returns to the forecast for the weekend for a system
  tracking east-southeastward into the Deep South. Models
  remain uncertain as to how far north into the Quad State
  rainbands will reach.

&&

.UPDATE...
Issued at 524 AM CST Tue Jan 30 2024

Updated the aviation section for the 12Z TAF issuance.

&&

.DISCUSSION...
Issued at 340 AM CST Tue Jan 30 2024

Low clouds remain off to the east of the forecast area early
this morning. High clouds have developed over portions of SEMO,
Western Kentucky, and far Southern Illinois, filling in over the
last couple hours. Meanwhile, a cold front stretching from
Chicago to St. Louis is progressing southeastward as a trough
deepens into the Tennessee River Valley today. The tail end of
light rain moves through this morning, with a slightly delayed
timing compared to the previous model cycle. Rainfall amounts
will be minimal. Models suggest sprinkles or drizzle later in
the day and through the evening hours, mainly east of the
Mississippi. High temperatures peak in the mid-40s in the north
with the earlier frontal passage, and reach the lower half of
the 50s along the TN and AR borders.

High pressure moves into the south as a ridge develops over the
Central U.S. for the latter half of the work week. A weak mid-
level disturbance in the Central Plains stalls its eastward
progression and struggles to produce much of any rain in the
face of high pressure. The NBM continues to have the high
pressure win out with dry weather Wednesday through Friday.
Temperatures trend warmer with highs reaching near 60 on Friday
as Gulf air moves in from the southeast.

A much more organized system in the Desert Southwest emerges
into the Southern Plains Saturday, tracking east-southeastward
to the Deep South as the ridge gets pushed to the north. Models
generally agree on this trajectory but differ in north-south
positioning. From cluster analysis, the GFS ensemble is the
largest component of the more northerly track while the
Euro/Canadian lean further south. Some wrap-around precipitation
on the north end of the system is likely over the weekend with
breezy easterly winds. PoPs and QPF are higher in the south.
Amounts generally only run around a half inch near the MO/AR and
KY/TN borders so this particular system will do little to
worsen the minor flooding along the Ohio River this week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 524 AM CST Tue Jan 30 2024

A narrow line of light precipitation is moving through the Quad
State this morning ahead of a weak cold front, with the best
chances for rain in the northeast. Winds shift to northwesterly
with gusts to 18-20 kts later today behind the front with cigs
dropping to MVFR. Cloud cover is likely to remain through the
rest of the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...ATL
AVIATION...ATL
Hazardous weather outlook, Jan 30, 3:07 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
307 AM CST Tue Jan 30 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-310915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
307 AM CST Tue Jan 30 2024 /407 AM EST Tue Jan 30 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

River levels along the Ohio River are rising towards minor flood
stage at several locations. Consult the river flood warnings for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor flooding along portions of the Ohio River is projected to
occur at several gages from the middle of the week through at
least the weekend. Consult the river flood warnings for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
January 30, 7:30 AM CST to January 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 1.66 mi ESE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155256.